Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 146, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 5, 1999, 4:23 PM CDT for Covington County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1999, 4:23 PM CDT (21:23 UTC)
- Expired
- Jun 5, 1999, 5:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Covington County, AL
The radar
The Eglin Afb radar (KEVX), 91 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:40 PM CDT | Thunderstorm Wind 58 | Florala, AL | Law enforcement officials reported that high winds blew several trees down. Minor damage was also done to a schools roof and siding. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 052123 RRA SVRMOB ALC039-052200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 423 PM CDT SAT JUN 5 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COVINGTON COUNTY IN SOUTHERN ALABAMA * UNTIL 500 PM CDT * AT 420 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF FLORALA... MOVING WEST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - FLORALA BY 440 PM CDT LOCKHART BY 440 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION.T..MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:02 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 5, 3:02 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 302 PM CDT SAT JUN 05 1999 FCST AREA RMNS SOMEWHAT STABILIZED IN WAKE OF STRONG OUTFLOWS THIS MRNG BUT RMNG MID LVL CLDS ARE BEGINNING TO THIN AND SHUD ALLOW AMPLE HEAT UP AND DESTABILIZATION OVER THE NEXT COUPLE OF HOURS. AIRMASS RMNS MOIST AND UNSTABLE...ESPECIALLY TOWARD THE COAST. THIS COUPLED WITH OUTFLOW BNDRYS MOVING IN FROM THE EAST FROM STORMS OVER NRN FL AND THE SEA BREEZE COULD RESULT IN ANOTHER ROUND OF SCT CONVECTION OVER MAINLY THE SRN PORITONS OF THE FCST AREA THRU THIS EVENG. WILL POST A LOW CHC POPS TOWARD THE COAST FOR PSBL LATE AFTN/EVNG TSTMS THAT IF DVLP...WILL ONCE AGAIN POSE A PULSE SVR THREAT OF STRONG DOWNBURST WINDS AND LARGE HAIL. THIS ACTIVITY WILL ONLY BE ENHANCED BY ANY UPR LVL ENERGY RIDING DOWN THE NRLY FLOW ALOFT. AS FOR THE FCST...AVN AND ETA ARE IN FAIR AGREEMENT WITH SHORT WAVE...CRNTLY DIVING SWD OVER NRN FL...DEEPENING THE WEAK TROF OVER THE ERN GULF AND BECMG CUT OFF OVER THE SAME AREA ON SUN. AVN IS MUCH MORE AGGRESSIVE WITH THE SFC FEATURE THO AS IT DVLPS A SFC LOW OFF SRN FL ON MON WHICH MVS INTO THE E CNTRL GULF ON TUES. CONSIDERING THE BROAD INVERTED SFC TROF ALREADY ACRS THE NRN CARRIBEAN...THIS SCENERIO SEEMS REASONABLE AS THE DVLPG MID-UPR LOW WILL LIKELY LOWER SFC PRESSURES AND COULD EASILY RESULT IN AN AREA OF LOW PRES NEAR FL BY LATE SUN. SO FOR SUN...EXPECT A SE FLOW TO DVLP AT THE SFC BY SUN AFTN. THIS COUPLED WITH THE MID-UPR TROF/LOW JUST OFF THE COAST WILL BRING A CHC FOR TSTMS OVER THE SRN SECTIONS OF THE FA THRU SUN EVNG. THEN AS THE SFC RIDGE BLDS OVER THE EAST COAST...EXPECT A DRIER... MORE STABLE AIRMASS TO ADVECT IN ABOARD A MORE ERLY FLOW ON MON... RESULTING IN LWR POPS AND SLIGHTLY COOLER TMPS FOR THE LAST PERIOD. OVER THE COASTAL WATERS...A SE FLOW WILL DVLP ON SUN AS A RIDGE OF HIGH PRES AT THE SFC BECOMES FOCUSED OVER THE EAST COAST. THE FLOW WILL BECOME MORE EAST ON BY MON AS PRESSURES LOWER OVER THE SE GULF AND HIGH PRES PERSIST OFF THE EAST COAST. WINDS AND SEAS WILL SLOWLY INCREASE FROM THE EAST THRU MON. MOB 72/91/70/88 3322 PNS 73/90/71/87 3322 DTS 73/87/71/86 3322 GZH 71/92/69/89 3322 39
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.